Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Diarrhea, low potassium. taken 10 MEq, eaten banana and baked potato. Extended release medication?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I have been dealing with diarrhea and i had some low potassium. my potassium was at 3.7 last time i checked but the doctor wanted me to stay on the klor-con m 10 meq for awhile.

I took it tonight and i didn't think about it but i had eaten several bananas and a baked potato today and was worried i may get to much at one time? My blood pressure is ok... it doesnt say extended release so does that mean it goes in all at once? what are the chances of a really bad reaction? i dont have renal failure but have been sick for a long time and dont want anything else to happen.
Posted Sat, 5 May 2012 in Medicines and Side Effects
Answered by Dr. Sujeet N Charugulla 4 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

I understand your concern whether high potassium intake has increased your levels.

Normally, Potassium levels are between 3.5 to 5. So, that means your level is very near to low normal last time (3.7meq/lt). 10 meq dose was rightly given (a lower dose) to you for your symptoms. That would enhance your levels to mid-normal or more than mid-normal over the period stipulated by your doctor who has seen you.

Is this tooo much at a time?
No. Diet alone don't have so much potassium levels in them, though XXXXXXX It means they are valid sources..

All at once ?
Yes. 10 MEq enters your system. But it would not produce visible levels of increase in one dose. Rather 1 week of therapy with 10MEq might cause an increase of 0.1-0.3 depending on the status of your kidney.

Bad reaction chances?
Nil. Just relax and continue taking Klor-con and diet as normal. Take bananas or baked potato - no harm. Just be regular with your followups.

I can see that you are valuing your health. That is good. And your kidney in good shape, you should be normal very soon. No reason to panic.

Remember these things - Irregular heartbeat, nausea, slow, weak, or absent pulse
- that is time when you would rush into the doctor (less chances with you). Else you are doing good with treatment.

Wish you good health.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Follow-up: Diarrhea, low potassium. taken 10 MEq, eaten banana and baked potato. Extended release medication? 10 hours later
I wanted to follow up with my origanal question... I started feeling really sick last night so I ended up going to the hospital and they said my potassium was at 3.0... Then this morning after having more bad diarrhea I called my doctor to tell him what happened and told him I was still feeling very bad and he sent me to the hospital that he preferrs thinking I needed an iv with more potassium. They checked my blood and said my pottasium was fine it was at 3.6. I don't even know how that's possibe because what i was told in the hospital was that 10 Meq raises your level by .1.. so I left feeling like a stupid or crazy person with no answer about why I am feeling this way.. I am not sure what to do now.
Answered by Dr. Sujeet N Charugulla 7 hours later
Thanks for the reply.

Levels of 3.0 to 3.6 overnight with treatment can be possible due to the IV treatment. That's because potassium enters continuously into the body, and attains required levels unlike the oral route that you take daily of which little amounts enter blood after some eliminations, so a slower raise.

You should not be excessively concerned of the levels. The doctors will take care of you when it is needed - symptoms.

Meanwhile take your oral potassium as said. And report the above symptoms I told you, on time if they occur.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor